Alert archive / Michigan / Fire Weather Watches in 2021

Fire Weather Watch 2, NWS Grand Rapids, MI

June 5, 20217 counties in Michigan

NWS Grand Rapids, MI issued this fire weather watch at Jun 5, 2021, 10:36 AM EDT for 7 counties in Michigan. It took effect at Jun 5, 2021, 8:00 PM EDT. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Jun 5, 2021, 10:36 AM EDT (14:36 UTC)
In effect from
Jun 5, 2021, 8:00 PM EDT
Expired
Jun 6, 2021, 8:00 PM EDT
In force
24 hr
Issued by
NWS Grand Rapids, MI

Counties Clare County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI

The radar

The Grand Rapids radar (KGRR), 105 km from the middle of the area, began a volume at 14:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 2.6 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2021-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2021-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1919 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

000 
WWUS83 KGRR 051436
RFWGRR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1036 AM EDT Sat Jun 5 2021

MIZ050-051545-
/O.CAN.KGRR.FW.A.0001.000000T0000Z-210607T0000Z/
Muskegon-
1036 AM EDT Sat Jun 5 2021

...FIRE WEATHER WATCH IS CANCELLED...

The National Weather Service in Grand Rapids has cancelled the
Fire Weather Watch.

Strong southwest winds off Lake Michigan will keep the relative
humidity from falling to critical levels in Muskegon County today
and Sunday.


$$

MIZ037>040-043>045-052245-
/O.UPG.KGRR.FW.A.0001.000000T0000Z-210607T0000Z/
/O.NEW.KGRR.FW.W.0001.210605T1436Z-210606T0000Z/
/O.NEW.KGRR.FW.A.0002.210606T0000Z-210607T0000Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-
1036 AM EDT Sat Jun 5 2021

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...FIRE WEATHER WATCH IN EFFECT FROM 8 PM EDT THIS EVENING
THROUGH SUNDAY EVENING...

The National Weather Service in Grand Rapids has issued a Red
Flag Warning, which is in effect until 8 PM EDT this evening. A
Fire Weather Watch is in effect from 8 PM EDT this evening through
Sunday evening.

* Winds...Southwest 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 30 percent.

* Temperatures...Highs near 90 inland from Lake Michigan.

* Impacts...The potential exists today and Sunday for fires to
  grow out of control quickly due to the warm, dry and breezy
  conditions. Burn restrictions are likely in effect. For more
  information on burn restrictions, visit the michigan DNR website
  at www.michigan.gov/burnpermit or call 866-922-2876.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. The combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

Be careful with any activities that could potentially lead to a
wildfire. Camping...outdoor grills...smoking materials...chain
saws...and all terrain vehicles all have the potential to throw a
spark and ignite a dangerous and destructive fire.

&&

$$

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this fire weather watch went out at Jun 5, 7:15 AM EDT, 3 hours 21 minutes earlier.

Area forecast discussion, Jun 5, 7:15 AM EDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
715 AM EDT Sat Jun 5 2021

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 333 AM EDT Sat Jun 5 2021

- High fire danger into Sunday; warm dry and breezy

- Upper Low moving into area adds scattered storms Mon-Wed

- Back door cold front does not really cool us off late in week

&&

.DISCUSSION...(Today through next Friday)
Issued at 333 AM EDT Sat Jun 5 2021

- High fire danger into Sunday; warm dry and breezy-

I see mid and upper level ridging prevailing over this area into
Sunday night. The upper low,that has been stalled over Texas
finally gets sheared out and heads this way. That processes
results in increasing heights over this area while the upper low
starts heading this way. That in turn results in subsidence and
even drier air.

The dry conditions, already in place, in combination with
increased mid level subsidence will likely result in afternoon
high temperatures being several degrees warmer than forecast by
our computer models. Likely this will also lower the relative
humidity lower than our models are forecasting too. Add to that
our gusty winds and the risk for any wild fire getting out of
control is significantly higher.

Meanwhile there is a fairly strong surface system tracking
eastward just northeast of Lake Huron this morning. The pressure
gradient between that system and the extension of the Bermuda
high into Kentucky is causing the strong winds. As the system
moves east the winds should decrease by this evening.

The combination higher temperatures, lower relative humidity and
gusty winds means the wild fire danger is higher than it typically
is today and Sunday. So, we will keep our Fire Weather Watch in
effect into Sunday.

- Upper Low moving into area adds scattered storms Mon-Wed -

The Texas upper low gets sheared into our area Monday into
Wednesday. That is the result of a series of strong Pacific
systems deepening the western upper trough over time into later
this coming week. That system getting closer to the west coast in
turn shears the Texas northeast toward Michigan. That brings deep
moisture into this area Monday into Wednesday. The higher relative
humidly from the surface to over 300 mb, due the that upper low
moving into the area suggest scattered, mostly day time heating
storms all three days. We continue to feel the models are
overplaying the risk of rainfall so we lowered the risk in our
operational forecast compared to what it would have been had we
not adjusted the risk of precipitation.

One point to make through, is that even through large scale heavy
rain is not expected, since this system is from the Gulf and will
have a lot of moisture with. It is possible isolated locations
could still see heavy rainfall. These will be pulse storms but
they will also not move moving all that fast, so anyone under one
of these storms could see locally heavy rainfall. That will have
to be watched.

Normally a system from the Gulf of Mexico would give us a fair
amount of rain. However this time, like what will happened also
occurred in May of this year. That is upper height build as this
system heads this way. That happens due to several systems coming
on shore over western North America this week. So, the upper
heights keep trying to build. In fact, they build so much that an
eastern trough tries to develop later in the week. That pushes a
back door cold front way, but unlike in late May this time there
is no cold air. Just drier air. The bottom line is do not count on
much large scale rain this week.

- Back door cold front does not really cool us off late in week -

With that developing eastern trough a back door cold front comes
through Thursday. That brings dry air from the Canadian Shield
into this area which effectively ends the risk of convection.
Since the mid and upper level heights remain high, we will remain
warm into next weekend with little if any precipitation expected.

Overall this means increased fire weather issues and drought
development issues into the second week in June.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 715 AM EDT Sat Jun 5 2021

Very dry air will result on only cirrus clouds today into
tonight. Winds will be fairly strong and gusty today but should
subside tonight. Tomorrow there should be enough moisture for
cumulus clouds.

&&

.MARINE...
Issued at 333 AM EDT Sat Jun 5 2021

Overall I see no reason to change our current headlines. The
southwest winds continue to favor the area north of Little Sable
point. As the surface low north of Lake Superior moves east of the
area today, the winds will start to decrease. Winds and waves
should be below criteria by this evening.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Fire Weather Watch through Sunday evening for MIZ037>040-043>045-
     050.

     Beach Hazards Statement through this evening for MIZ037-043.

LM...Small Craft Advisory until 10 PM EDT this evening for LMZ848-849.

&&

SYNOPSIS...WDM
DISCUSSION...WDM
AVIATION...WDM
MARINE...WDM
Hazardous weather outlook, Jun 5, 4:00 AM EDT, 6 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
400 AM EDT Sat Jun 5 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-060800-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
400 AM EDT Sat Jun 5 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Elevated wild fire danger this afternoon. Very warm, dry and
breezy conditions could lead to the rapid spread of any wild fire
that would happen to occur.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Like today, Sunday will be hot, dry and breezy. That will continue
the risk any wild fire could grow quickly out of control.

From Monday into Wednesday and upper level system moves into the
area and adds just enough moisture to the air result in scattered
thunderstorms, mostly in the afternoon and evening hours.
Organized severe weather is not predicted at this time through
this coming week.

The long term drought conditions seem likely to continue through
this coming week into the following week. This will continue to
result in wild fire danger increasing and may start to increase
agriculture impacts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-060800-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
400 AM EDT Sat Jun 5 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

The wind and waves will be hazardous to small water craft around
Little and Big Sable Points into this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms are expected Monday through Wednesday.
Organized severe weather is not predicted at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 10:36 AM EDTRed Flag WarningGRRClare, Lake, Mason, Mecosta, Newaygo, Oceana and 1 more9 hr

Nearby

Fire Weather Watches in Michigan, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.